|hiv+ and vitamins
Dec 6, 2008
hi,i was diagnosed in jan18th 08 of having hiv-1,caught from my partner who took ill with TB.i am not on meds yet, but been taking a dily selenium tablet of 200micrograms, and recently started taking a multi vitamin.i was wondering the following :(1) will the selenium up my cd4 count and should i keep taking it also the multivitamin?.(2) i buy nutritional shakes with all the vitamins in , including gre tea and hoodia , i was told not to drink this anymore from another guy who is hiv+ is this true that i have to afford green tea and hoodia drinks?...thanks , stewart
| Response from Dr. DeJesus
The benefits of all those nutritional supplements at this point in your disease are extremely questionable. Trust me, if treating HIV at this point, even during early disease was as simple as to take nutritional supplements, we would have proven that by now beyond any doubt.
Having a balanced nutrition and perhaps adding some dietary supplements may help somewhat your overall nutritional status, thus your overall health. In reality, we all are able to gain most of the nutritional factors needed just with on regular diet. But I still recommended my patients (on HIV meds or not) to take an additional multivitamin daily.
Regarding the claims that many of those over-the-counter-products will "boost" your immune system, it is a far fetch. If you are not taking HIV medications, these nutritional supplements are not likely to harm you (other that the financial burden), but they mostly lack proven data collected under well-designed scientific studies, to support most of their claims and benefits, especially for a person who is otherwise healthy (even with recently acquired HIV infection).
For patients taking HIV medications we frequently recommend not taking some herbal supplements because they can potentially interfere with the absorption and activity of many HIV medications; which explains why your friend may have told you not to take them. Good luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.